Nebraska, 2014Heavy Snow in Nebraska, May 11 to 12, 2014
May 11 to 12, 2014 · NWS CYS · 1 event in 1 county or zone
A potent spring storm moved across the Central Rockies and produced heavy snowfall over the northwest Nebraska Panhandle. Snow totals of 6 to 12 inches were observed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent spring storm moved across the Central Rockies and produced heavy snowfall over the northwest Nebraska Panhandle. Snow totals of 6 to 12 inches were observed. The heavy snow created poor visibilities and slick roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 10, 2:41 PM MST, 9 hours 19 minutes earlier.
Area forecast discussion, May 10, 2:41 PM MST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT SAT MAY 10 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 330 PM MDT SAT MAY 10 2014
LATEST WATER VAPOR LOOP WAS SHOWING THE UPPER LEVEL TROF REALLY
DIGGING ACROSS THE PACIFIC NORTHWEST. AIRCRAFT DATA WAS EVEN
SHOWING A 130KT JET DIVING SOUTH ON THE BACK SIDE OF THIS TROF
WITH SOME GOOD JET ENERGY MOVING THROUGH THE BASE OF THE TROF.
THIS IS HELPING SETUP A BAROCLINIC LEAF ACROSS NORTHERN COLORADO
WHERE SOME SHOWERS WERE DEVELOPING. MEANWHILE...THE JET ENERGY IN
THE NORTHERN PLAINS APPEARS TO HAVE WEAKENED SOMEWHAT WHICH IS
WHERE WE WERE ANTICIPATING THE RIGHT ENTRANCE REGION OF THE UPPER
LEVEL JET TO INCREASE LIFT TONIGHT. THEREFORE...NOT REAL
CONFIDENT IN THE JETS COUPLING FOR VERY LONG TONIGHT WHICH IS WHAT
THE NAM WAS SUGGESTING ON THE 12Z RUN. THIS PORTION OF THE JET
APPEARS TO BE MORE IN LINE WITH THE GFS SOLUTION. HOWEVER...BOTH
THE NAM/GFS WERE SHOWING THE JET ENERGY ACROSS THE NORTHERN
ROCKIES LIFTING MUCH QUICKER TO THE NORTHEAST TONIGHT WHICH MAY
HELP ENHANCE THE BAROCLINIC ZONE CURRENTLY SHIFTING SOUTHEAST
THROUGH NORTHERN WYOMING. AT THIS POINT...IT APPEARS LIKE THE
BEST LIFT WILL TAKE PLACE WITHIN THE LEFT EXIT REGION OF THE JET
LATE TONIGHT INTO TOMORROW MORNING IN SOUTHEAST WY AND THE
NORTHERN NEBRASKA PANHANDLE. THIS WILL INCREASE THE THREAT FOR
SNOWFALL MAINLY SOUTHEAST OF A LINE FROM WHEATLAND TO CHADRON.
WE DID BACK OFF A BIT ON SNOW AMOUNTS A BIT SINCE IT APPEARS LIKE
THIS BAND OF FRONTOGENISIS MAY BE SHORTLIVED ESPECIALLY BETWEEN
CHEYENNE AND CHADRON. IN FACT...THIS BAND MAY CONTINUE TO SHIFT
SOUTHEAST TOMORROW MORNING AND IMPACT AREAS IN THE NEBRASKA
PANHANDLE. THIS AREA MAY NEED TO BE WATCHED...BUT SINCE THIS
BAROCLINIC BAND APPEARS TO SHIFTING SOUTHEAST FAIRLY QUICKLY WITH
COLD AIR...IT MAY NOT IMPACT THE AREA FOR LONG. IN FACT...LOWER
ELEVATIONS BELOW 4500FT MAY ONLY SEE RAIN. AFTER THIS BAND OF
PRECIPITATION MOVES THROUGH...THE BULK OF THE SYNOPTIC SCALE
FORCING IS PROGGED TO REMAIN IN COLORADO THROUGH MUCH OF THE DAY
WHICH WILL LIMIT SNOWFALL RATES. THE MODELS ARE TRYING TO BRING IN
COLDER AIR THAN PREVIOUS RUNS...BUT WITH THE WARM GROUND AND
TEMPERATURES HANGING AROUND FREEZING WE WOULD NOT EXPECT THE BIG
ACCUMULATIONS EXCEPT IN THE MOUNTAINS.
ANOTHER FACTOR THAT WILL COME IN TO PLAY IS THE GUSTY NORTHEAST
WINDS ESPECIALLY TOWARDS RAWLINS SUNDAY. MODELS ARE ADVERTISING MOMENTUM
TRANSFER VALUES AROUND 30 TO 40 KTS WHICH MAY CAUSE QUITE A BIT OF
BLOWING A DRIFTING.
THE SYSTEM DOES BEGIN TO FILL IN SUNDAY NIGHT AND SHIFT NORTHEAST
WHICH SHOULD ALLOW FOR OUR SNOWFALL TO TAPER OFF TO FLURRIES.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 330 PM MDT SAT MAY 10 2014
LINGERING RAIN/SNOW SHOULD END ACROSS MOST OF THE CWA EARLY MONDAY
AS THE UPPER TROF AXIS PASSES TO THE EAST OF THE AREA. A FEW SNOW
SHOWER SHOULD STILL OCCUR OVER THE HIGHER MTNS AS A WEAK SECONDARY
IMPULSE RIDES SOUTH ACROSS THE AREA MONDAY NIGHT. STILL QUITE COOL
MONDAY AND MONDAY NIGHT UNDER NORTHERLY UPPER FLOW WITH A SFC HIGH
SETTLING OVER WY. EXPECTED PATTERN FOR THE REST OF THE WEEK
FEATURES A NW FLOW OVER THE REGION ALLOWING FOR REINFORCING PUSHES
OF COOLER AIR TO DROP OUT OF CANADA INTO THE PLAINS. AFTER MAINLY
DRY WEATHER TUESDAY UPSLOPE FLOW ON BACKSIDE OF THESE SURGES WILL
BRING CHANCES FOR PCPN OVER MAINLY EASTERN PARTS OF THE CWA WEDS
THROUGH FRIDAY. DRIER AND MILDER WEATHER FOR SATURDAY AS UPSLOPE
FLOW ENDS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 330 PM MDT SAT MAY 10 2014
DETERIORATING CONDITIONS WILL OCCUR THIS EVENING AS SFC UPSLOPE
FLOW INCREASES AND AN APPROACHING LOW PRESSURE AREA COMBINE TO
PRODUCE WIDESPREAD PCPN WITH IFR/LIFR CIGS AND VSBYS ESPECIALLY
OVER WY TERMINALS WITH MTNS OBSCURED. POOR CONDITIONS EXPECTED TO
CONTINUE THROUGH THE DAY SUNDAY.
&&
.FIRE WEATHER...
ISSUED AT 330 PM MDT SAT MAY 10 2014
NO REAL BIG CONCERNS FOR THE NEXT COUPLE OF DAYS SINCE WE ARE IN
GREENUP AND GROUND CONDITIONS WILL REMAIN MOIST.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 3 AM SUNDAY TO 6 AM MDT MONDAY FOR
WYZ106-115-117>119.
WINTER STORM WARNING FROM 3 AM SUNDAY TO 6 AM MDT MONDAY FOR
WYZ116.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM MDT
MONDAY FOR WYZ109>111-113.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM MDT MONDAY
FOR WYZ112-114.
NE...WINTER WEATHER ADVISORY FROM 3 AM SUNDAY TO 6 AM MDT MONDAY FOR
NEZ002-003-095-096.
&&
SHORT TERM...REC
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...RECHazardous weather outlook, May 10, 9:20 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 PM MDT SAT MAY 10 2014
WYZ101>119-120430-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1020 PM MDT SAT MAY 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
RAIN WILL CHANGE TO SNOW TONIGHT ALONG AND WEST OF THE LARAMIE RANGE
AND TOWARD MORNING OVER THE HIGH PLAINS AS SNOW LEVELS DROP TO 5000
FEET. SEVERAL INCHES OF SNOW ACCUMULATION IS EXPECTED OVER THE
MOUNTAINS WITH AN INCH OR TWO OVER THE HIGH PLAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MODERATE TO HEAVY SNOW WILL CONTINUE SUNDAY AS A STRONG SPRING STORM
MOVES ACROSS THE CENTRAL ROCKIES. SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OVER THE MOUNTAINS WITH LESSER AMOUNTS ACROSS THE HIGH
PLAINS AND VALLEYS. GUSTY NORTHEAST WINDS WILL CREATE AREAS OF
BLOWING SNOW. THE SNOW WILL TAPER OFF BY MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. REPORTS OF SNOWFALL
WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-120430-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1020 PM MDT SAT MAY 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
RAIN WILL CHANGE TO SNOW LATE TONIGHT OVER THE HIGHER TERRAIN OF
THE NORTHERN PANHANDLE INCLUDING THE PINE RIDGE. SNOW ACCUMULATIONS
OF AN INCH OR TWO WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT TO MODERATE SNOW WILL CONTINUE SUNDAY AS A STRONG SPRING STORM
MOVES ACROSS THE CENTRAL ROCKIES. ADDITIONAL SNOW ACCUMULATIONS
WILL RANGE FROM 2 TO 4 INCHES NORTHERN PANHANDLE TO 2 TO 3 INCHES
SOUTHERN PANHANDLE. GUSTY NORTHEAST WINDS WILL CREATE AREAS OF
BLOWING SNOW. THE SNOW WILL TAPER OFF SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. REPORTS OF SNOWFALL
WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
JAMSKI
Heavy Snow, North Sioux
- When
- May 11, 12:00 AM MST to May 12, 12:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- Public
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Six to twelve inches of snow was reported across northern Sioux County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 11 to 15, 20141 injured · $2.4 million · EF3 · 39 events
- Wildfire in Texas, May 11 to 14, 20141 death · $10 million · 1 event
- Tornadoes and Flash Flood in Iowa, May 11 to 12, 2014$2.1 million · EF2 · 31 events
- Tornadoes and Hail in Iowa, May 11, 2014$3.0 million · EF1 · 9 events
- Flash Flooding and Flood in Illinois, May 11, 2014$353,000 · 1.25 in hail · 23 events
- Tornadoes and Hail in Kansas, May 11, 2014EF1 · 73 events
- Flash Flood and Hail in Iowa, May 11, 2014$304,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Illinois, May 11, 2014$313,000 · 2.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, May 11, 2014$226,000 · 1.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, May 11, 2014$250,000 · 1.75 in hail · 10 events
- Damaging Wind in Wisconsin, May 11, 2014$175,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Indiana, May 11 to 12, 2014$65,000 · 68 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514738.